This site is intended for healthcare professionals

2256 pages added, reviewed or updated during the last month (last updated: 21/4/2021)

2256 pages added, reviewed or updated during the last month (last updated: 21/4/2021)


Medical search

digoxin toxicity

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Despite being widely prescribed, acute overdosage with digoxin is uncommon. However, digoxin has a low therapeutic index and toxicity is common. Moreover, toxicity can occur within the 'therapeutic range'; old patients are especially at risk of developing digoxin toxicity.

Toxicity is likely above 2 ng/ml and almost invariable over 3 ng/ml.

If digoxin toxicity is suspected, first measure the plasma potassium; if there is evidence of potassium depletion then withhold digoxin, no matter what the plasma digoxin concentration (1).

Reference:

  • (1) British Heart Foundation (Factfile 7/2001). The use of digoxin.

Last reviewed 04/2021

Links: